Lynn Del Rosario, a Filipino woman, adverse reaction to antibiotics has her hospitalised and near death with Stevens-Johnson syndrome, a skin disorder triggered by an allergic reaction or infection.
UAE woman battles 'one in a million' disease
DUBAI // Doctors were taken by surprise when Lynn Del Rosario was admitted to the Iranian Hospital on the morning of August 8 last year.
"She had fever, inflammation on her skin and bilateral conjunctivitis - inflammation in the eyes," said Dr Kiumars Bayat, a specialist in internal medicine at the hospital.
Doctors diagnosed Stevens-Johnson syndrome, a skin disorder triggered by an allergic reaction or infection.
Ms Dei Rosario, 38, has the worst form of the disorder, toxic epidermal necrolysis, which is characterised by severe defects, similar to burns, on the skin and affects only one in a million people worldwide.
Skin lesions similar to second-degree burns cover 90 per cent of Ms Del Rosario's body.
"Only the two palms of her hands and the scalp are safe. Everything else is affected," Dr Bayat said.
Ms Del Rosario's tragic story began when she started experiencing flu symptoms at the beginning of August.
As she had no health insurance the sales clerk, who was a trained pharmacist at home in the Philippines, decided to go to a chemist and ask for ciprofloxacin, an antibiotic.
But the pharmacist recommended a one-gram dose of co-amoxiclav, telling her to take one capsule every 12 hours.
At no point did the pharmacist ask for a prescription, Ms Del Rosario said.
She said she was a little alarmed by the high dose but took the medication as instructed.
Twenty-four hours and two capsules later, Ms Del Rosario did not feel any better. The symptoms persisted and she noticed a rash on her face.
At this point she decided to visit a clinic, where the doctor advised her to continue the medication and also prescribed a painkiller and an antihistamine.
She continued with the medication for another day, but her symptoms persisted and the rash was spreading to the rest of her body.
About midnight, Ms Del Rosario took a taxi and was admitted to the Iranian Hospital, where she continues to receive treatment.
Doctors are still not certain what caused her body to react this way.
"Any medicine can cause this syndrome," Dr Bayat said. "What's more important at this point is giving the patient the treatment she needs to survive."
The hospital tried to transfer Ms Del Rosario to Rashid Hospital, which has a dedicated burn unit, but there was no bed space.
A spokesman for Rashid Hospital, a government facility, said it received referrals from private healthcare centres every day and accepted most patients whether or not they had insurance.
"We are dealing with several critical cases so it is not possible to presently accept this case," he said. "The patient is receiving due treatment in the private hospital."
More than a month after receiving the diagnosis, Ms Del Rosario continues to persevere. With no skin to act as a barrier, she has already survived four cases of bacteraemia, the presence of living bacteria in the blood.
Doctors successfully prevented septic shock, but Ms Del Rosario has a long way to go before she is out of harm's way. She is now suffering from life-threatening pneumonia.
Dr Bayat said the prognosis is unknown and that the chances of survival are usually proportional with the amount of skin affected. Any more than 30 per cent of affected skin makes the prevention of infection difficult.
"If the lungs are involved, the mortality rate is very high," he said. "I can only say she is better than yesterday but I cannot say anything about the future."